MAUDE Adverse Event Report: ETHICON INC. SURGIFOAM AGS, SZ 100; LAPAROSCOPE, GENERAL AND PLASTIC SURGERY

ETHICON INC. SURGIFOAM AGS, SZ 100; LAPAROSCOPE, GENERAL AND PLASTIC SURGERY
Catalog Number 1974
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Paralysis (1997)
Date of Event 05/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #: (b)(4).Attempts are being made to obtain the following information.To date no response has been provided.What is your age? in which hospital did your spine surgery take place? was the surgery on (b)(6) 2018 your first spinal procedure? if this was not your first spinal procedure, please tell us about any past spinal procedures including when they occurred? what were your symptoms that led to the surgery on (b)(6) 2018? how was your mobility prior to the surgery on (b)(6) 2018? in order for us to evaluate your complaint and the use of surgifoam sponge, please share with us the operative report from your surgery on (b)(6) 2018.Do you know the lot number of the surgifoam sponge that was used? we would also like to know if any other hemostat products were used during your surgery? if you provide the operative report this type of information may likely be reported in the operative report of your surgery.Please also share with us the notes from your post-operative period where your physician/surgeon evaluated the cause for your paralysis.Please also let us know any descriptions from any investigations that you underwent, like mri scan and or ct scan, following the surgery on (b)(6) 2018.Please tell us if you went through any surgeries after (b)(6) 2018.How long time did you stay in the surgical center? how long time did you stay in the in-patient acute spinal cord injury rehabilitation center? please tell us what your health status is today?.
 
Event or Problem Description
It was reported by the patient that they underwent a cervical thoracic laminectomy procedure on (b)(6) 2018 and an absorbable hemostat was used.The absorbable hemostat was applied to the spinal dura in two locations, the cervical and thoracic.The procedure was completed and when the patient came out of the anesthesia he found that he was paralyzed.He was taken from the surgical center where the operation was performed to an in-patient acute spinal cord injury rehabilitation center.He stayed there for several months.From there he was taken to a skilled nursing spinal cord injury rehabilitation center.The patient did not specify how long he stayed at that facility.From there he was taken to a facility for outpatient physical therapy where he engaged in physical therapy and occupational therapy for neurological defects several days a week.The patient's doctor defined the patient¿s condition as tetra paresis.No additional information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This medwatch report is in response to receipt of maude event report mw5086181.Additional information was requested and the following was obtained: what is your age? birth date (b)(6) 1979 patient is 40 years old.In which hospital did your spine surgery take place? mid west surgical hospital.Was the surgery on the (b)(6) 2018 your first spinal procedure? yes.If this was not your first spinal procedure, please tell us about any past spinal procedures including when they occurred? n/a.What were your symptoms that led to the surgery on the (b)(6) 2018? central cord syndrome.Said.Stenos.How was your mobility prior to the surgery on the (b)(6) 2018? full mobility.For us to evaluate your complaint and the use of surgifoam sponge, please share with us the operative report from your surgery on the (b)(6) 2018.Risk management is engaged in obtaining this information.Do you know the lot number of the surgifoam sponge that was used? no.We would also like to know if any other hemostat products were used during your surgery? unknown.If you provide the operative report this type of information may likely be reported in the operative report of your surgery.Please also share with us the notes from your post-operative period where your physician/surgeon evaluated the cause for your paralysis.He did not evaluate the causes.Please also let us know any descriptions from any investigations that you underwent, like mri scan and or ct scan, following the surgery on the (b)(6) 2018.Radiologist dr bruce baron, (b)(6) 2018, diffused intramedullary edema from c23 axial level to c.56 axial level with recent posterior decompression at c3,4,5 and 6 levels.Given lack of atrophy this is not chronic myelomalacia and if an acute event more suggests spinal cord infarct.Dr bruce baron.The other impression post-operative seroma along the recent posterior decompressions and mid line incision but epidural fluid collection.Please tell us if you went through any surgeries after the (b)(6) 2018.Yes, (b)(6) 2019 at mayo over the spine area.How long time did you stay in the surgical center? five days.How long time did you stay in the in-patient acute spinal cord injury rehabilitation center? ten weeks from there a skill nurse rehabilitation center, ten weeks.Then on to outpatient therapy.Which was stopped due to continued neurologic deterioration and subsequently he went up to the mayo clinic to see why he was still having problems.It was determined that he needed another spine surgery.Please tell us what your health status is today? poor.Sustained spinal cord injury and have now had a second surgery to try and stabilize his spine.Attempts are being made to obtain the following information from the surgeon.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.In order for us to evaluate the complaint and the use of surgifoam sponge, please share with us the operative report from the surgery that took place on (b)(6) 2018 what is the lot number of the surgifoam sponge that was used? were any other hemostat products were used during your surgery? please also share with us the notes from the post-operative period where the physician/surgeon evaluated the cause for paralysis.Please also let us know any descriptions from any investigations that took place, like mri scan and or ct scan, following the surgery on the (b)(6) 2018 any additional information and insight you can provide regarding the adverse events that the patient experienced.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 07/11/2019.Additional information reported by the patient: pt stated he had a c 3,4,5,6 posterior laminectomy without fusion and at 2,3,posterior laminectomy without fusion in 2018.Pt said he had the surgifoam placed on the dura over the cervical and thoracic portions of this spine.Pt stated that after the procedure, when he woke up he was paralyzed as of now, a year later, pt said he has lost all sensory from the waist down on his left side and from the nipple level down on his right side.Pt said he is unable to walk without a walking aid.Pt stated that 4 days after his procedure, he was discharged to a spinal rehab center for several months and then transferred to a skilled nursing facility.Pt said he is now living with his parents who help care for him.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).This medwatch report is in response to receipt of an updated maude event report mw5086181.Add'l info received for report number mw5086181.The reporter stated he would like to change his identity from anonymous, so the mfr can reach him and complete their investigation.As he identified questions in their report number, of which he would like to provide answers.Add'l info received from reporter for report mw5086181.Reporter states that per fda 21 cfr if a device is misused by the physician, it is considered a product problem, reporter also, has updated report to identify that an adverse event, product problem, prolonged hospitalization and permanent damage with disability had occurred.

Brand Name
SURGIFOAM AGS, SZ 100
Common Device Name
LAPAROSCOPE, GENERAL AND PLASTIC SURGERY
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8592615
Report Number2210968-2019-81190
Device Sequence Number16646965
Product Code LMF
UDI-Device Identifier15712123000189
UDI-Public15712123000189
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1974
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date05/09/2019
Initial Date Received by Manufacturer 04/23/2019
Supplement Date Received by Manufacturer05/09/2019
07/11/2019
07/31/2019
Initial Report FDA Received Date05/08/2019
Supplement Report FDA Received Date06/07/2019
07/11/2019
08/14/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age40 YR